Detrol and Weight Gain
Side effects may occur with the use of Detrol, and weight gain is possible, occurring in 2 percent of people in clinical studies. Since weight gain occurred so infrequently, however, it is unclear if it was actually caused by the medication or other factors. If you are taking Detrol and weight gain occurs, suggestions for weight loss including eating a heart-healthy diet and increasing your exercise.
Does Detrol Cause Weight Gain?
There are a number of possible side effects that may occur with Detrol® (tolterodine tartrate), and weight gain appears to be one of these possible side effects. This data comes from clinical trials where Detrol was extensively studied and side effects were carefully documented.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people who are given a placebo (a "sugar pill" with no active ingredient). In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group taking the placebo.
For the group taking Detrol, weight gain was reported in 2 percent of people. In the group taking the placebo, weight gain was reported in 1 percent of people. With such a small difference, it is possible that the difference between the two groups was simply due to chance.
Detrol and Weight Gain: Suggestions
If you are noticing unexplained weight gain while taking Detrol, there are some things that you can do. Some suggestions include the following:
- Eat a heart-healthy diet. This diet should include:
- Lean meats, poultry, fish, beans, eggs, and nuts
- Plenty of fruits, vegetables, grains, and fat-free or low-fat dairy
- Limited amounts of food with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Get regular physical activity (at least 30 minutes a day on most days of the week).
Also, if you are noticing weight gain with Detrol, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as other medical conditions. If the weight gain continues, your healthcare provider may recommend other lifestyle changes or possibly switch you to another overactive bladder medicine.
(Click BMI Calculator to see if your weight is within a healthy range.)